Medications containing hydrocodone and acetaminophen are often prescribed for pain relief. These medications can cause a variety of side effects -- some that resolve with time, and others that are more serious. Talk to your doctor if you experience side effects with use of these medications.
Video of the Day
Stomach upset is the most common side effect of most medications, including hydrocodone with acetaminophen. Most people who experience gastrointestinal distress will experience nausea and possibly vomiting -- taking the medicine with food may help eliminate these side effects. Taking these medications for a long period of time may cause constipation. People who have some types of gastrointestinal diseases may not be able to use these medications.
Dizziness and drowsiness, along with light-headedness, are common side effects of hydrocodone with acetaminophen. These effects may be relieved by lying down, and will most likely subside as you become used to the medication. More severe changes in mental consciousness, particularly the inability to wake up, fainting or slow, shallow breathing may indicate overdose and warrant immediate medical attention.
Changes in cognitive functions such as foggy thinking and confusion are experienced by some people when taking hydrocodone with acetaminophen, while other people may experience anxiety or irritability. Most of the cognitive side effects will lessen with time. Long-term use of these medications may lead to depression, which can become severe. Problematic or serious changes in mental function may warrant discontinuation of the medication and should be reported to a physician.
Hydrocodone with acetaminophen may pose a potential risk for abuse and dependence. Some people will develop a physical dependence on the medication with long-term use. When these medications are discontinued, symptoms of withdrawal -- including diarrhea, sweating, flu-like symptoms and extreme anxiety -- may be experienced. Some people who take too much medication may experience symptoms of overdose, including extreme sedation and difficulty breathing. Because of these concerns, these medications are strictly controlled prescription medications and may require additional monitoring of use. Any symptoms of overdose or signs of withdrawal should be reported to a physician immediately.